Q. More and more evidence suggests that long-term use of PPIs is bad for health. I’ve read they contribute to osteoporosis, C diff, pneumonia, vitamin deficiencies and other problems.
There are 30 million people in the USA taking these drugs long term. It is an epidemic. How can we change this?
A. You’re quite right that proton-pump inhibitor (PPI) medicines such as esomeprazole (Nexium), omeprazole (Prilosec) and pantoprazole (Protonix) have been linked to a higher risk of hip fractures (Annals of Epidemiology, Apr., 2014). This connection has been apparent since at least 2006 (JAMA, Dec. 27, 2006).
Side Effects of PPIs
Other complications of PPIs include significantly greater risks of developing pneumonia, Clostridium difficile (C diff) infection and magnesium, iron or vitamin B12 malabsorption, as well as a blood disorder called thrombocytopenia that may lead to excessive bleeding (Expert Review of Clinical Pharmacology, Jul. 2013).
Both patients and prescribers should be aware of these hazards, so that the drugs are used only when necessary and for the shortest possible time. If you wonder how to manage heartburn without a PPI, you may be interested in the measures we discuss in our Guide to Digestive Disorders.